Alert archive / Texas / River Flood Warnings in 2021
River Flood Warning 26, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this river flood warning at May 16, 2021, 8:27 PM CDT for Jackson County, Texas. It took effect at May 17, 2021, 12:32 AM CDT. It was in force for 7 hr.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 8:27 PM CDT (01:27 UTC)
- In effect from
- May 17, 2021, 12:32 AM CDT
- Expired
- May 17, 2021, 7:27 AM CDT
- In force
- 7 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Jackson County, TX
The radar
The Austin/San Antonio radar (KEWX), 152 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Lavaca River near Edna (EDNT2). The gauge peaked at 21.12 ft at May 17, 2021, 3:00 AM CDT.
- Action stage
- 20 ft
- Minor stage
- 21 ft
- Moderate stage
- 25 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08164000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
128
WGUS44 KHGX 170127
FLWHGX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Houston/Galveston TX
827 PM CDT Sun May 16 2021
...The National Weather Service in Houston/Galveston TX has issued a
Flood Warning for the following rivers in Texas...
Lavaca River near Edna affecting Jackson County.
...Forecast flooding changed from Moderate to Major severity or
increased in duration for the following rivers in Texas...
Tres Palacios River near Midfield affecting Wharton and Matagorda
Counties.
East Mustang Creek near Louise affecting Wharton and Jackson
Counties.
For the Tres Palacios River...including Midfield...Major flooding is
forecast.
For the East Mustang Creek...including Louise...Moderate flooding is
forecast.
For the Lavaca River...including Komensky, Breslau, Hallettsville,
Edna...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons with interests along these streams should keep alert to
rising water and take all precautions to protect their property. Do
not drive or walk into flooded areas the depth and water velocity
could be too great for you to cross safely. Motorists should avoid
any water covered roads and find an alternate route. Livestock and
equipment should be removed from the flood plain immediately. Stay
tuned to NOAA Weather radio or other news sources for further
updates.
Motorists should not attempt to drive around barricades or drive
cars through flooded areas.
Caution is urged when walking near riverbanks.
Additional information is available at www.weather.gov.
The next statement will be issued Monday morning at 1030 AM CDT.
&&
TXC239-171530-
/O.NEW.KHGX.FL.W.0026.210517T0532Z-210517T1913Z/
/EDNT2.1.ER.210517T0532Z.210517T0600Z.210517T0712Z.NO/
827 PM CDT Sun May 16 2021
The National Weather Service in League City has issued a
* Flood Warning for
the Lavaca River near Edna.
* From late tonight to Monday afternoon.
* At 7:15 PM CDT Sunday the stage was 19.9 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage just
after midnight tonight to a crest of 21.1 feet just after midnight
tonight. It will then fall below flood stage tomorrow morning.
* Impact...At 21.0 feet, Minor lowland flooding begins with flow
backing through preipheral channels adjacent to the river and
reaches into sloughs and low areas.
* Flood History...This crest compares to a previous crest of 21.1
feet on 03/30/2012.
&&
Fld Observed Forecasts (7 pm CDT)
Location Stg Stg Day/Time Mon Tue Wed
Lavaca River
Edna 21.0 19.9 Sun 7 pm CDT 9.2 6.6 5.8
&&
LAT...LON 2908 9675 2908 9664 2886 9654 2886 9674
$$
TXC321-481-171530-
/O.EXT.KHGX.FL.W.0023.210517T0127Z-210519T1510Z/
/MTPT2.3.ER.210516T2300Z.210517T1800Z.210519T0310Z.NO/
827 PM CDT Sun May 16 2021
...Forecast flooding increased from Moderate to Major severity and
increased in duration until late Wednesday morning...
The Flood Warning continues for
the Tres Palacios River near Midfield.
* From this evening to Wednesday morning.
* At 7:30 PM CDT Sunday the stage was 25.4 feet.
* Flood stage is 24.0 feet.
* Minor flooding is occurring and major flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 7:30 PM CDT Sunday was 25.4 feet.
* Forecast...The river is expected to rise to a crest of 29.7 feet
early tomorrow afternoon. It will then fall below flood stage late
Tuesday evening.
* Impact...At 29.0 feet, Major lowland flooding begins as both
approaches to the FM 456 bridge are cut off and water is over the
road on FM 1468 near Clemville, FM 2431 east of Midfield, and FM
2853 southeast of Blessing with several homes in the El Dorado
Country subdivision upstream and Oak Grove and Tres Palacios Oaks
downstream flooded.
* Flood History...This crest compares to a previous crest of 29.7
feet on 05/16/1992.
&&
Fld Observed Forecasts (7 pm CDT)
Location Stg Stg Day/Time Mon Tue Wed
Tres Palacios River
Midfield 24.0 25.4 Sun 7 pm CDT 29.6 24.9 18.1
&&
LAT...LON 2905 9609 2892 9612 2884 9610 2884 9620
2892 9622 2905 9620
$$
TXC239-481-171530-
/O.EXT.KHGX.FL.W.0022.000000T0000Z-210517T2155Z/
/LMCT2.2.ER.210516T1552Z.210516T2100Z.210517T1555Z.NO/
827 PM CDT Sun May 16 2021
...The Flood Warning is now in effect until tomorrow afternoon...
The Flood Warning continues for
the East Mustang Creek near Louise.
* Until Monday afternoon.
* At 7:30 PM CDT Sunday the stage was 22.1 feet.
* Flood stage is 19.0 feet.
* Moderate flooding is occurring and moderate flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 7:30 PM CDT Sunday was 23.3 feet.
* Forecast...The river is expected to rise to a crest of 22.4 feet
just after midnight tonight. It will then fall below flood stage
late tomorrow morning.
* Impact...At 22.0 feet, Moderate lowland flooding with water to the
floor of the FM 647 bridge floor and the approaches to the bridge
are cut off.
* Flood History...This crest compares to a previous crest of 22.3
feet on 06/18/2015.
&&
Fld Observed Forecasts (7 pm CDT)
Location Stg Stg Day/Time Mon Tue Wed
East Mustang Creek
Louise 19.0 22.1 Sun 7 pm CDT 15.1 7.0 5.8
&&
LAT...LON 2915 9632 2907 9635 2903 9642 2903 9652
2907 9645 2915 9642
$$1 follow-up statement
241
WGUS84 KHGX 171227
FLSHGX
Flood Statement
National Weather Service Houston/Galveston TX
727 AM CDT Mon May 17 2021
...The Flood Warning is cancelled for the following rivers in
Texas...
Lavaca River near Edna affecting Jackson County.
TXC239-171330-
/O.CAN.KHGX.FL.W.0026.000000T0000Z-210517T1227Z/
/EDNT2.1.ER.210517T0532Z.210517T0600Z.210517T0712Z.NO/
727 AM CDT Mon May 17 2021
...The Flood Warning for the Lavaca River near Edna has been
cancelled...
The Flood Warning is cancelled for
the Lavaca River near Edna.
* At 7:15 AM CDT Monday the stage was 20.5 feet.
* The river has fallen below flood stage overnight and will continue
to fall today.
* Forecast...The river is expected to fall to 5.8 feet early
Saturday morning.
&&
Fld Observed Forecasts (7 am CDT)
Location Stg Stg Day/Time Tue Wed Thu
Lavaca River
Edna 21.0 20.5 Mon 7 am CDT 8.8 6.2 5.9
&&
LAT...LON 2908 9675 2908 9664 2886 9654 2886 9674
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at May 16, 3:19 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 16, 3:19 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
319 PM CDT Sun May 16 2021
.SHORT TERM...[Through Monday Night]
Areas south of I-10 got pummeled today with periods of heavy rain.
The hardest hit areas were in Jackson, southern Wharton and
Matagorda counties where as much as 12 to 14 inches of rain fell.
A Flash Flood Watch previously in effect will be allowed to expire
at 4 PM. Model performance so far today has been poor but the HRW
WRF-NSSL initialized well and seems to be being do the best out of
the models. Have leaned strongly toward this model for the next 36
hours.
So what's going to happen? Not 100 percent sure, but current
thinking is the large convective burst in Matagorda county will
weaken into a stratiform rain shield as it moves up the coast
eventually fizzling out after 00z. For the most part, feel there
will be a significant gap in the rainfall overnight as the short
wave responsible for today's precip moves east and the strong
splitting jet structure becomes briefly zonal. PW values also
briefly dip from 2.00 inches down to around 1.60 inches. All of
this points to a decreasing trend in PoPs and QPF. Min T values
tonight should remain warm with clouds and winds failing to
decouple.
Toward sunrise Monday, upper level winds begin to split again as
another short wave moves toward SE TX. The WRF-NSSL does not
generate much precip toward morning and this is concerning because
the last 4 runs of the HRRR shows convection re-firing on what
looks like a residual outflow boundary from today's convection.
Although confidence is not terribly high, feel likely PoPs are
warranted over the east by 12z Monday and PoPs will increase
across the rest of the CWA as moisture levels deepen and favorable
jet dynamics stay in place. Will again mention locally heavy for
Monday as the potential exists for pockets of heavy rain. Will
another Flash Flood Watch be needed? Maybe? But the area most
likely to receive heavy rain on Monday did not have heavy rain
today so will hold off on issuing a Watch for Monday and defer to
the midnight shift. Clouds and rain will again keep MaxT values
on the cool side with highs near 80. Clouds will hang in Monday
night so not expecting much of a drop off in temperatures with
MinT values in the upper 60's north to low/mid 70's south. 43
&&
.LONG TERM [Tuesday Through Sunday]...
By Tuesday morning, the slowly migrating cutoff low will be centered
somewhere near the Oklahoma/Texas Panhandle, which will strengthen
our onshore flow across Southeast Texas. This will drive up more
Gulf moisture across our area with PWATs climbing to approximately
1.75 inches. Models hint at PVA lobes pushing through, which will
help kick up showers and thunderstorms throughout the day. Highest
rain chances and rainfall amounts will be in our NW counties, with
rainfall totals predicted to be 1-2" and up to 1" everywhere else.
Wednesday and Thursday are still shaping up to be another day with
heavy rainfall amounts despite global models differing in mesoscale
features overhead. As global models show the cutoff low dissipating
and/or drifting north, a low-level jet overhead of us will
strengthen, driving PWATs up even further to approximately 2 inches,
priming the atmosphere with ample moisture. A deep wedge of moisture
and rain across our CWA will stretch across the Central Plains
combined with more PVA invigorating convection. As if that weren't
enough, the GFS and ECMWF hint at a surface low developing across
South TX near Brownsville and pushing north. All of these
ingredients will lead to a nearly stationary boundary of heavy
rainfall across the I-45 corridor with rainfall totals expected to
reach approximately 6-9 inches Wednesday through Thursday.
Unfortunately, rainfall is expected to persist through the rest of
the long-term period. A high pressure over the Southeast US tries to
build into our area, which might suppress convection slightly, but
models still hint at rainy weather persisting through the weekend.
KBL
&&
.HYDROLOGY...
Heavy rain fell over the Lavaca-Navidad river system today with
as much as 13 inches of rain east of Ganado. This river system is
flashy and there will be some quick rises on Mustang Creek, the
Tres Palacios and Sandy Creek. Stay alert if driving tonight in
Jackson, Wharton and Matagorda counties. Several roadways are
still water covered and impassable. 43
.MARINE...
Lower pressures over New Mexico and high pressure over the eastern
Gulf will maintain a moderate to strong onshore flow tonight. Seas
are between 5 and 6 feet so will maintain a SCEC for all waters
tonight into Monday. The pressure gradient remains tight and the
SCEC will likely need to be extended into Wednesday with a
possible SCA required Wednesday into Thursday. A moderate to
strong onshore flow will persist into next weekend.
Strong Rip Currents will persist as well so use extreme care if
heading to any of the Gulf facing beaches. The strong and
persistent onshore flow will also drive water levels up and there
could be come coastal flood issues by early Wednesday into
Thursday. Water levels could reach 3.8 feet and a Coastal Flood
Advisory or Warning may be needed by Wednesday morning. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 85 73 85 71 / 40 50 30 80 80
Houston (IAH) 70 84 72 85 73 / 40 60 30 70 80
Galveston (GLS) 73 82 75 85 76 / 60 60 20 40 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday evening for the following
zones: Bolivar Peninsula...Brazoria Islands...Galveston
Island...Matagorda Islands.
Flash Flood Watch until 4 PM CDT this afternoon for the
following zones: Austin...Brazoria Islands...Coastal
Brazoria...Coastal Jackson...Coastal Matagorda...Colorado...
Fort Bend...Inland Brazoria...Inland Jackson...Inland
Matagorda...Matagorda Islands...Waller...Wharton.
GM...NONE.
&&In the hours before
Special weather statement, May 16, 2:47 PM CDT, 5 hours 40 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 247 PM CDT Sun May 16 2021 TXZ236-336-436-162030- Coastal Matagorda TX-Inland Matagorda TX-Matagorda Islands TX- 247 PM CDT Sun May 16 2021 ...SPECIAL WEATHER STATEMENT... At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near Palacios, moving northeast at 20 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Matagorda, Bay City, Palacios, South Texas Nuclear Plant, Markham and Wadsworth. LAT...LON 2880 9626 2904 9597 2873 9570 2861 9615 TIME...MOT...LOC 1947Z 233DEG 16KT 2876 9615 Cady
Special weather statement, May 16, 3:24 PM CDT, 5 hours 3 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 324 PM CDT Sun May 16 2021 TXZ226-236-336-162115- Coastal Matagorda TX-Inland Matagorda TX-Wharton TX- 324 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHARTON AND NORTHWESTERN MATAGORDA COUNTIES UNTIL 415 PM CDT... At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near South Texas Nuclear Plant, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bay City, Markham, Van Vleck, Blessing and Wadsworth. LAT...LON 2878 9595 2883 9621 2911 9616 2905 9587 TIME...MOT...LOC 2024Z 194DEG 11KT 2887 9607
Local storm report, May 16, 4:41 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
441 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 PM TSTM WND GST 21 SSW PALACIOS 28.45N 96.40W
05/16/2021 M40 MPH GMZ330 TX COAST GUARD
PORT O CONNOR OBSERVATION.
&&
KPLocal storm report, May 16, 4:44 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
444 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM MARINE TSTM WIND 21 SSW PALACIOS 28.42N 96.33W
05/16/2021 M58 MPH GMZ350 TX MESONET
MATAGORDA SHIP CHANNEL ENTRANCE 51 MPH
GUSTING TO 58 MPH.
&&
KPThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:56 PM CDT | Special Marine Warning | HGX | 34 min | |
| May 16, 8:42 PM CDT | Special Marine Warning | HGX | 48 min | |
| May 16, 10:16 PM CDT | Special Marine Warning | HGX | 44 min | |
| May 16, 11:11 PM CDT | Special Marine Warning | HGX | 64 min | |
| May 17, 1:16 AM CDT | Special Marine Warning | HGX | 89 min | |
| May 17, 2:45 AM CDT | Special Marine Warning | HGX | 45 min | |
| May 17, 12:57 PM CDT | Areal Flood Advisory | HGX | Liberty | 2 hr |
| May 17, 1:41 PM CDT | Flash Flood Watch | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 17 more | 68 hr |
| May 17, 2:06 PM CDT | Flash Flood Warning | HGX | Liberty | 3 hr |
| May 17, 2:08 PM CDT | Special Weather Statement | HGX | San Jacinto | 52 min |
| May 17, 2:09 PM CDT | Areal Flood Advisory | HGX | Grimes, Montgomery, San Jacinto, Walker, Waller, Washington | 3 hr |
| May 17, 2:44 PM CDT | Special Weather Statement | HGX | Liberty, Montgomery | 46 min |
| May 17, 2:59 PM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Harris, Liberty, Montgomery, San Jacinto and 2 more | 3 hr |
| May 17, 3:13 PM CDT | Areal Flood Advisory | HGX | Chambers, Harris, Liberty, Montgomery | 2 hr |
| May 17, 3:19 PM CDT | Special Weather Statement | HGX | Austin, Colorado | 56 min |
| May 17, 3:21 PM CDT | Flash Flood Warning | HGX | Chambers, Harris, Liberty | 3 hr |
| May 17, 3:23 PM CDT | Special Weather Statement | HGX | Chambers, Harris | 67 min |
| May 17, 3:46 PM CDT | Special Marine Warning | HGX | 89 min | |
| May 17, 4:08 PM CDT | Areal Flood Advisory | HGX | Harris | 112 min |
| May 17, 4:25 PM CDT | Special Weather Statement | HGX | Austin, Brazoria, Colorado, Fort Bend, Galveston, Harris and 1 more | 65 min |
| May 17, 5:02 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Harris | 118 min |
| May 17, 5:07 PM CDT | River Flood Warning | HGX | Liberty | 36 days |
| May 17, 5:15 PM CDT | Special Marine Warning | HGX | 45 min | |
| May 17, 5:30 PM CDT | Special Marine Warning | HGX | 90 min | |
| May 17, 5:37 PM CDT | Areal Flood Advisory | HGX | Austin, Colorado, Fort Bend, Harris, Waller, Wharton | 113 min |
| May 17, 5:44 PM CDT | Special Weather Statement | HGX | Fort Bend | 61 min |
| May 17, 6:14 PM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Galveston, Harris, Matagorda, Wharton | 2 hr |
Nearby
River Flood Warnings in Texas, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.